Alert archive / Illinois / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 26, NWS Lincoln, IL

April 21, 2002Lawrence County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Apr 21, 2002, 2:22 PM CDT for Lawrence County, Illinois. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 21, 2002, 2:22 PM CDT (19:22 UTC)
Expired
Apr 21, 2002, 3:00 PM CDT
In force
38 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Lawrence County, IL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 21, 11:00 AM CDTSevere Thunderstorm WatchSPC5 hr
Apr 21, 2:15 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.4 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2002-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2002-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 504 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
417 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
504 m²/s²
0-3 km storm-relative helicity
540 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 211922
SVRSPI
ILC101-212000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
222 PM CDT SUN APR 21 2002

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAWRENCE COUNTY IN SOUTHEAST ILLINOIS

* UNTIL 300 PM CDT

* AT 222 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ST. FRANCISVILLE...OR ABOUT 8 MILES SOUTH
  OF LAWRENCEVILLE...MOVING EAST AT 50 MPH.

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 3873 8790 3853 8788 3867 8680 3886 8690

SMITH
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 2:00 PM CDT, 22 minutes earlier.

Area forecast discussion, Apr 21, 2:00 PM CDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
200 PM CDT SAT APR 21 2002

MODELS AGAIN IN VERY GOOD AGREEMENT AND CONSISTENT WITH PREVIOUS
RUNS. ONE DIFFERENCE SEEN IS ETA TRACKING SFC LOW LITTLE MORE
NORTHEAST THAN DUE EAST...THAN IN PREV FCST. WILL FOLLOW
ETA/MESOETA...WHICH HAS BEEN THE CASE.

NO PCPN IN AREA EXCEPT FOR SRN IL. BOX ONLY FOR SERN 6 COUNTIES TIL
4PM. SFC LOW RIGHT OVER STL...AS FCST BY MODELS WITH WARM FRONT
STRETCHING EASTWARD INTO SWRN IND AND NRN KY. TRWS DEVELOPING ALONG
CF STRETCHING FROM LOW INTO SCNTRL MO. THESE STORMS MOVING NE AND
WILL REACH SERN IL THIS AFTERNOON AND INTO EARLY EVENING. INVERTED
TROF INTO ERN IA FROM LOW PRODUCING LIGHT PCPN AT THIS TIME...AND
WITH AIRMASS ALREADY WORKED OVER IN CNTRL IL AND LOTS OF LOW
CLOUDS...WILL ONLY GO WITH CHC OF PCPN EARLY IN REMAINDER OF CWA.
CLEAR HOLE IN SWRN IL PLAYING HAVOC WITH TEMPS AND COULD PUSH
INSTABILITY LITTLE FURTHER NORTH. MAY HAVE TO INCLUDE FEW COUNTIES
NORTH OF BOX WITH PCPN FOR THIS EVENING. WILL MAKE FINAL GROUPING
ADJUSTMENTS CLOSER TO ISSUANCE TIME. WINDS WILL ALSO SWITCH AROUND
TO WEST OR NW TONIGHT.

FLOOD WATCH STATUS...CONTINUES UNTIL 7PM. SYSTEM WILL BE SOUTHEAST
OF AREA BY THEN AND MOST OF PCPN WILL BE GONE. THEREFORE WILL
LIKELY NOT CONTINUE WATCH INTO THIS EVENING.

CLOUDS WILL BE VERY SLOW TO CLEAR TOMORROW. MODELS HANG ON TO LOW
LEVEL MOISTURE DURING DAY AND CU RULE CONTS WITH BKN CLOUDS. WILL
CONT CRNT FCST TRENDS OF BECOMING PARTLY SUNNY TOM.

REMAINDER OF SHORT TERM WILL BE QUITE WITH COOL HIGH PRESSURE
BUILDING IN TONIGHT AND CONTINUING THROUGH TUE.

WILL CONTINUE WITH RW/TRW ON WED AND UPGRADE CHANCES TO LIKELY ACRS
AREA. FRONT COMES THROUGH CWA AROUND 18Z WITH LOTS OF MOISTURE AND
DYNAMICS. BELIEVE AVN TOO FAST WITH THIS FRONT AND WILL FOLLOW
SLOWER ETA.

REMAINDER OF EXTENDED: WILL KEEP THUR AND FRI DRY AS ANOTHER AREA
OF HI PRSS BUILDS IN WITH SLIGHTLY COOLER TEMPS. THEN ANOTHER CHC OF
RW/TRW NEXT SAT. THEN DRY ON SUNDAY.

MAV GUIDANCE TEMPS LOOK GOOD AND CONTS TO AGREE WITH CRNT FCST...SO
WILL FOLLOW FOR NOW.

SPI EB 037/056 035/067 050 77300
PIA EB 036/054 034/066 049 77300
DEC EB 037/055 035/067 050 77300
CMI EB 036/054 034/065 049 77300
MTO EB 038/056 036/066 050 77600
LWV EB 042/058 037/068 051 77700

.ILX...NONE.

AUTEN

In the hours before

Special weather statement, Apr 21, 11:00 AM CDT, 3 hours 22 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-211715-

HAZARDOUS WEATHER OUTLOOK FOR CENTRAL ILLINOIS
NATIONAL WEATHER SERVICE LINCOLN IL
1100 AM CDT SUN APR 21 2002

...FLOOD WATCH IS IN EFFECT THIS AFTERNOON FOR CENTRAL AND SOUTHEAST
ILLINOIS...
...SLIGHT RISK OF SEVERE WEATHER ALONG AND SOUTH OF I-72 INTO EARLY
EVENING...

HEAVY RAIN WILL CONTINUE TO THREATEN CENTRAL AND SOUTHEAST ILLINOIS
THIS AFTERNOON AS LOW PRESSURE MOVES INTO SOUTHERN ILLINOIS AND
LIFTS A WARM FRONT NORTH TOWARD I-70. THE LOW WILL PASS EAST OF
ILLINOIS BY SUNSET...ENDING THE HEAVY RAIN THREAT. IN ADDITION...THERE
IS A SLIGHT RISK OF SEVERE STORMS SOUTH OF I-72. THE MAIN SEVERE
WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING WINDS ESPECIALLY FROM
I-70 SOUTH UNTIL SUNSET.

PLAHMER/KH

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 5:13 AM CDTFlash Flood WarningILXDouglas, Moultrie6 hr
Apr 21, 5:30 AM CDTFlash Flood WarningILXEdgar6 hr
Apr 21, 8:16 AM CDTFlash Flood WarningILXChristian6 hr
Apr 21, 8:19 AM CDTFlash Flood WarningILXChristian6 hr
Apr 21, 9:10 AM CDTFlash Flood WarningILXColes6 hr
Apr 21, 2:27 PM CDTSevere Thunderstorm WarningILXLawrence33 min
Apr 21, 3:24 PM CDTSevere Thunderstorm WarningILXEffingham51 min
Apr 21, 3:58 PM CDTSevere Thunderstorm WarningILXClay32 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.